Illinois, 2021

Damaging Winds in Illinois, December 15, 2021

December 15, 2021 · NWS DVN · 2 events in 2 counties and zones

An intense storm system brought record warmth, high winds, and a serial derecho though Iowa and the Upper Midwest on December 15th. This storm system produced a line of severe storms which continually produced damaging winds and tornadoes from Nebraska through much of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An intense storm system brought record warmth, high winds, and a serial derecho though Iowa and the Upper Midwest on December 15th. This storm system produced a line of severe storms which continually produced damaging winds and tornadoes from Nebraska through much of Iowa. In eastern Iowa and Illinois, no tornadoes occurred, but widespread severe wind gusts occurred with brief heavy rain.

Strong winds occurred through the day along with the record high temperatures. After the storms moved through, those winds peaked at 60 to 80 mph for several hours in the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 15, 9:15 PM CST, 34 minutes earlier.

Area forecast discussion, Dec 15, 9:15 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
915 PM CST Wed Dec 15 2021

.UPDATE...
Issued at 910 PM CST Wed Dec 15 2021

HISTORIC storm system with record all-time December maximum
temperatures in the 70s with dewpoints 60+. This was then
followed by damaging tornadoes in the Midwest and 90 mph winds in
thunderstorms (moving at 80 mph), then 70 mph gradient winds. 984
mb cyclone in sw MN continues to deepen with a tremendous
fall/rise couplet. 3 hr pres falls of 8 mb in southern MN with a
15 mb pres rise in southern NE.

This has also caused large grass fires in KS and Des Moines has
reported blowing dust!

Updated to include our southern cwa in the high wind warning,
which now covers the entire forecast area through 6 am Thursday.
The gradient winds from the southwest in the dry slot easily seen
on water vapor/IR satellite spreading into central IA. Some gusts
to 70 mph have been reported in the dry slot!

&&

.SYNOPSIS...
Issued at 225 PM CST Wed Dec 15 2021

Water vapor imagery showing ramping up mid level cyclone acrs the
west central plains, with classic lee side large scale baroclinic
leaf seen streaming acrs the southeast plains, MS RVR Valley and
acrs the GRT LKS. 987 MB or deepening sfc low noted blossoming over
northwest KS. Mid spring/April-like warm moist conveyor up acrs the
region to the lee of this system already has smashed daily records,
with some all time December warmth and sfc moisture with ambient 70s
and some 60+ DPTs. High anomaly/standard deviation thermal and
kinematic fields fcst to continue stream up acrs the region make for
high impact and/or historic weather, as example take the
unprecedented large Moderate Risk acrs much of IA and coming
tornado watches.

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 225 PM CST Wed Dec 15 2021

Plume of intensely high low to mid level southwesterly wind fields
still on track to overspread the area this evening, as negatively
tilted upper low takes aim at northwest WI by midnight. 65 to 75 kT
H925 level flow, with 75 to 90 KTs above that to H7 MB, at the sfc
the cyclone pulls up the MO RVR Valley and toward Duluth MN by
midnight, deepening to under 980 MB along the way. Will let the
synoptic scale High Wind Warnings and advisory ride of course
through late tonight. Accepted wind speeds at the top of the LLVL
mixed layer on most vertical profiles/fcst soundings show 60 to 65
KTs, which support ambient gusts of 60 to 70 MPH in the high wind
warning areas, and a bit lower to the southeast acrs west central
IL. A shower or storm may be needed to mix down the higher end
speeds(more on that below), but the potential is there. Some
soundings on the new cams show a deeper southwest mix behind a
passing narrow line of storms/showers spreading in from the west
under incoming post-frontal dry slot after 05-06z. This would
produce another synoptic wind surge utilizing 55-65 KT layer mix up
to H875 MB for more widespread gusts of 55 to 65 MPH into the
overnight acrs the warning areas after a brief 1 hour lull. Of
course with these widespread high winds, the ongoing message of the
potential semi trucks blown over, tree/structure damage onto power
lines for power outages, and even downed power lines sparking
rapidly spreading wildfires out in open cured grass fields will be
maintained.

The narrow intense convective line: SBCAPEs have risen to 500 to
1000 J/KG acrs much of the local area, while increasing shear
profiles are producing Sig Tor numbers of 1 t 2 currently. The
convective line is already taking shape acrs central NE into KS, and
will look to cross the MO RVR by 23z.  As this line continues to
develop and streak east and northeast, current timing and accepted
CAM/SREF handling brings the narrow line of showers with embedded
thunder into the western CWA by 02z/745 PM. A broken line of low
topped supercells or at least a more enhanced linear line of storm
seems to be more likely now sweeping acrs areas northwest of a
Williamsburg, to Cedar Rapids, and to northwest of Dubuque line from
8-930 pm. These areas may be more prone to a possible tornado
looking at extent of LLVL shear with available low based CAPE, or at
least mesovortices type spin ups.

Gustnadoes are also possible. Like the previous shifts have stated,
lower level and upper level instability looks to be disrupted by
inversion aloft limiting deeper convection, but the low topped
phenomena will still be possible. But besides the tornadoes, the
convective overturning line will have the potential to mix up into a
high enough wind layer to produce a brief passing 10-15 minute burst
of 60 to 80 MPH winds especially acrs eastern IA thru 930-10 PM. The
line will look to cross the MS RVR between 9-10 PM, and the higher
end convective mix down gusts may decrease some as they move east
from there as instability/buoyancy wanes. The main line of showers/
storms will look to push east of the CWA by 11 pm or midnight at
the latest. Thus the witching hours of high impact look to be
mainly from 730-10 PM. Convective watches are likely coming for
the portions of the local fcst area, and the philosophy of doing
rather large convective warning polygons to handle very fast storm
speeds to 70 MPH and enhanced localized wind mix downs up to
80-90 MPH and/or tornadoes.

Post frontal cool advection may ruin the chance for more record
highs at midnight for the 16th at most climate sites, and lead to Thu
morning lows in the upper 30s in the southeast, to the lower 30s-
upper 20s in the far northwest. This while the "December Witch" low
rolls up acrs the far northwest GRT LKS.

.LONG TERM...(Thursday through next Wednesday)
ISSUED AT 225 PM CST Wed Dec 15 2021

The large scale flow patterns indicate an extended period of quiet
weather for the area.

Thursday/Thursday night
Assessment...high confidence

The intense storm system will depart the area as high pressure
builds into the Midwest. Winds of 20 to 30 mph with gusts to 40 mph
can be expected through mid-day Thursday with decreasing winds by
sunset.

Dry conditions will be seen both Thursday and Thursday night with
temperatures closer to but still above normal.

Friday/Friday night
Assessment...medium to high confidence

A much weaker storm system will move into the Ohio Valley and side
swipe the area with some precipitation. The current model consensus
has slight chance to low chance pops Friday afternoon and evening
south of a Sterling, IL to Keokuk, IA line. Precipitation will start
out as all rain but a rain/snow mix is possible Friday evening
before ending.

Saturday through Wednesday
Assessment...medium to high confidence

The global models have the main storm tracks either well north or
south of the area. Weak upper level disturbances will move through
the area from time to time with mainly just an increase in clouds.
Temperatures will initially average below normal through the weekend
before going above normal again for the first half of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 544 PM CST Wed Dec 15 2021

Very turbulent and unfavorable flying conditions most of the TAF
cycle with extreme LLVL wind fields overspreading the area
through this evening. MVFR cloud deck, with a few sctrd breaks
will continue to stream up acrs the area through this evening
before the CIGs may lift some. But the big story will continue to
be the high winds and rare fcst high gusts at the sfc of 45 to 55
KTs this evening. Expect a narrow line or band of thunderstorms
quickly pushing acrs the area from west-to-east this evening with
enhanced wind gusts to 60+ KTs. Have tried to time a 1 hr TEMPO
window through the TAF sites with this enhanced wind producing
band, but there may be a half hour error possibly on the late side
if the line accelerates more than currently expected. Then a
post-storm line high wind dry slot with southwesterly gusts to 50
kts, decreasing to 35-40 KTs after 3 am Thu morning. Some wrap
around MVFR clouds possible at DBQ and near CID after 06z. West
winds diminish to gusts to 25 kts on Thursday.

&&

.CLIMATE...
ISSUED AT 225 PM CST Wed Dec 15 2021

Record Highs for December 15...

Moline.........57 in 2011 *ALREADY BROKEN TODAY
Cedar Rapids...55 in 1957 *ALREADY BROKEN TODAY
Dubuque........53 in 1939 *ALREADY BROKEN TODAY
Burlington.....61 in 1971 *ALREADY BROKEN TODAY

Record Warm Lows for December 15...

Dubuque........42 in 2014
Moline.........46 in 2014

All Time December Highs

Moline.........71 in Dec 4 1998 *ALREADY BROKEN
Burlington.....73 in Dec 4 1998 *ALREADY BROKEN
Dubuque........67 in Dec 4 1998 and Dec 24 1889 *ALREADY BROKEN
Cedar Rapids...69 in Dec 4 1998 *ALREADY BROKEN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...High Wind Warning until 6 AM CST Thursday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...High Wind Warning until 6 AM CST Thursday for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...High Wind Warning until 6 AM CST Thursday for Clark-Scotland.

&&

UPDATE...Haase
SYNOPSIS...12
SHORT TERM...12
LONG TERM...08
AVIATION...Haase
CLIMATE...08
Hazardous weather outlook, Dec 15, 3:29 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 PM CST Wed Dec 15 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-162130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Very strong winds will continue this evening and overnight.
A High Wind Warning remains in effect for sustained winds peaking
around 30 to 40 mph, with gust upwards to 60 mph or greater. The
strongest winds can be expected after 6 PM this evening and
lasting through midnight tonight. There is also a Wind Advisory
for locations south of a line from Keosauqua IA to Kewanee IL.
Here, winds are expected to be sustained around 25 to 35 mph, with
gusts upwards to 55 mph. A line of showers and thunderstorms will
pass through the area this evening, which may produce even
stronger wind gusts.

Besides the widespread high gradient winds, severe weather is
also likely, especially west of the Mississippi River. The Storm
Prediction Center has placed areas along and west of a
Williamsburg Iowa to Dubuque Iowa line in an Enhanced Risk for
severe weather, Slight Risk along and west of the Mississippi
River, and a Marginal Risk to the east across Illinois. A
Moderate Risk has been placed for areas from Vinton Iowa and
Independence Iowa on westward. Severe wind gusts of 60 MPH up to
80 MPH will be the primary threat, along with a few tornadoes
being secondary hazards. A fast moving line of storms is expected
move eastward through the Outlook Area this evening. It is
expected to reach the western areas by 8 PM, then cross the
Mississippi River between 9 and 10 PM, and then exit the eastern
portions of the Outlook Area after 11 PM CST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight. Besides severe storm
reports, spotter reports of gradient wind damage would also be
appreciated.

12

In the hours before

Local storm report, Dec 15, 9:24 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     COGGON                  42.28N 91.53W
12/15/2021                   LINN               IA   TRAINED SPOTTER

            TREE DOWN ON HOUSE. TIME ESTIMATED BY RADAR.

&&

RP KINNEY
Local storm report, Dec 15, 9:27 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     4 NNE MUSCATINE         41.47N 91.05W
12/15/2021  M60 MPH          MUSCATINE          IA   CO-OP OBSERVER

&&

PS
Local storm report, Dec 15, 9:36 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
936 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     3 ESE COTTER            41.28N 91.42W
12/15/2021                   LOUISA             IA   AMATEUR RADIO

            TREE DOWN ON ROADWAY ABOUT 3 W OF COLUMBUS
            JUNCTION.

&&
Local storm report, Dec 15, 9:39 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     2 SW WEST BURLINGTON    40.81N 91.20W
12/15/2021                   DES MOINES         IA   TRAINED SPOTTER

            SHED BLOWN DOWN AND SKIRTING BLOWN OFF A
            MOBILE HOME.

&&

RP KINNEY
Local storm report, Dec 15, 9:44 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND DMG     2 NNE DODGEVILLE        40.97N 91.17W
12/15/2021                   DES MOINES         IA   TRAINED SPOTTER

            TREE DOWN ON POWER LINES. TIME ESTIMATED BY
            RADAR.

&&

RP KINNEY
Local storm report, Dec 15, 9:49 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     NON-TSTM WND DMG GOOSE LAKE              41.97N 90.39W
12/15/2021                   CLINTON            IA   PUBLIC

            CAR PORT BLOWN OVER.

&&

RP KINNEY

The radar

The Quad Cities radar (KDVN), 124 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDonough

When
December 15, 9:49 PM CST
Where
McDonough County, 3.81 mi SE of Blandinsville
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
40.510, -90.820

A 68 mph wind gust was reported.

Thunderstorm Wind, Stephenson

When
December 15, 10:30 PM CST
Where
Stephenson County, 1.47 mi NNW of Freeport
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -89.630

A spotter reported a ten inch diameter tree uprooted and blown against a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993851, 993850.